Chamomile may increase the risk of bleeding or potentiate the effects of warfarin therapy.
- Am J Health Syst Pharm 2000 Jul 1;57(13):1221-7; quiz 1228-30 --
Potential interactions between alternative therapies and warfarin. -- Heck AM, DeWitt BA, Lukes AL. -- School of Pharmacy and Pharmacal Sciences, Purdue University, Indianapolis, IN, USA.
Contact dermatitis from chamomile tea.
- Contact Dermatitis 1997 Jun;36(6):307 -- Contact dermatitis from chamomile tea. -- Pereira F, Santos R, Pereira A. -- Department of Dermatology, Hospital Curry Cabral, Lisbon, Portugal.
Chamomile tea eye washing can induce allergic conjunctivitis.Cases of contact dermatitis (but not reactions of type I) were reported following its topical applications. Matricaria chamomilla pollens contained in these infusions are the allergens responsible for these reactions.
-Ann Allergy 1990 Aug;65(2):127-32 -- Allergic conjunctivitis to chamomile tea. -- Subiza J, Subiza JL, Alonso M, Hinojosa M, Garcia R, Jerez M, Subiza E.
Case of an 8-year-old atopic boy in whom ingestion of a chamomile-tea infusion precipitated a severe anaphylactic reaction. The patient suffers from hay fever and bronchial asthma caused by a variety of pollens (grass, olive, and mugwort). This severe reaction was developed after his first ingestion of chamomile tea. Studies revealed the presence of immediate skin test reactivity and a positive passive transfer test to chamomile-tea extract. Moreover, both specific antichamomile-tea extract and anti-Matricaria chamomilla-pollen extract IgE antibodies were detected by an ELISA technique. Cross-reactivity among chamomile-tea extract and the pollens of Matricaria chamomilla, Ambrosia trifida (giant ragweed), and Artemisia vulgaris (mugwort), was demonstrated by an ELISA-inhibition study. These findings suggest a type I IgE-mediated immunologic mechanism as being responsible for the patient's anaphylactic symptoms and also suggest that the patient cross-reacted the pollens of Matricaria chamomilla contained in the chamomile tea because he was previously sensitized to Artemisia pollen.
- J Allergy Clin Immunol 1989 Sep;84(3):353-8 -- Anaphylactic reaction after the ingestion of chamomile tea: a study of cross-reactivity with other composite pollens. -- Subiza J, Subiza JL, Hinojosa M, Garcia R, Jerez M, Valdivieso R, Subiza E.
Chamomile may potentiate the effects of antiepileptic medications, increasing their sedative and cognitive effects.
- 2001 Dec;2(6):524-532 -- Herbal Medicines and Epilepsy: The Potential for Benefit and Adverse Effects. -- Spinella M.
The concomitant use of opioid analgesics with the sedative herbal supplements, valerian, kava and chamomile, may lead to increased central nervous system (CNS) depression.
- J Clin Pharm Ther 2002 Dec;27(6):391-401 -- Herbal medication: potential for adverse interactions with analgesic drugs. -- Abebe W.